I am having back surgery on May 20 & 22 and am worried about the pain medications they send me home with. I have an adverse reaction to codeine (severe headaches, nausea & diarrhea) so what are other pain meds I can take?
10 May 2013
There are a lot of other medications that you can take. Just talk to your surgeon and tell him what happens when you take codeine. Some people who have adverse reactions to codeine (and your reactions are very common) do just fine with other pain medications. I cant take codeine because it causes nausea, dizziness and sweating but I can take hydrocodone and oxycodone just fine. Even though the names sound similar to codeine they are not the same as codeine. Some people are sensitive to all opioids and even then something like Toradol may work quite well for you. My mother is very sensitive to opioids, they all give her nausea really bad and she says she gets much better relief with Toradol than anything. It is what she used when she had a laminectomy. So just be up front with your surgeon and talk about your worries and I'm sure he can find something to help you with pain.
- Codeine Information for Consumers
- Codeine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Codeine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I'm taking malarone while I'm outside the US. I'm having severe abdominal pain, diarrhea and nausea?
... does anybody have any ideas of what to do until i get back to the states?
1 answer • 21 Dec 2010
How soon should a severe headache nausea and vomiting on gilenya be reported ive had this for3 days?
been sick for almost 3 whole days on gilenya for a little less than 3 months.severe headache nausea and vomiting weakness fatigue.should i call my ...
1 answer • 31 Jul 2011
my grandson is five and he's been having bad headache, diaharre, and vomiting, he's also have developed a rash from going to the bathroom ...
3 answers • 28 Jul 2012
I had experienced numbness in feet and skin on both legs 2 weeks following a multi-level lumbar fusion. The back of the legs are sensitive to touch ...
1 answer • 6 Mar 2013